Texas, 2012Drought in Texas, August 14 to 20, 2012
August 14 to 20, 2012 · NWS FWD · 2 events in 2 counties and zones
Brief Severe drought (D2) conditions developed in Delta and Hopkins County, but then beneficial rainfall around the middle of the month quickly improved conditions to Moderate drought (D1).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief Severe drought (D2) conditions developed in Delta and Hopkins County, but then beneficial rainfall around the middle of the month quickly improved conditions to Moderate drought (D1).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 13, 10:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 13, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1135 PM CDT MON AUG 13 2012
.AVIATION...
QUIET WEATHER WILL PERSIST FOR THE NEXT 18 HOURS WITH MOSTLY CLEAR
SKIES AND LIGHT EAST/SOUTHEAST WINDS. A DISTURBANCE WILL ENTER
NORTH TEXAS FROM THE NORTHWEST LATE TOMORROW AFTERNOON AND EVENING
AND SHOULD ALLOW FOR ISOLATED TO SCATTERED STORMS TO DEVELOP. THESE
COULD AFFECT THE METRO SITES BUT WILL NOT MENTION ANYTHING AT THIS
TIME...DUE TO LOW PROBABILITIES. FUTURE SHIFTS MAY NEED TO ADD
THUNDER IF PROBABILITIES INCREASE.
85/NH
&&
.PREV DISCUSSION... /ISSUED 358 PM CDT MON AUG 13 2012/
FRONTAL BOUNDARY WHICH HAS SLOWLY PROGRESSED SOUTHWARD THROUGH THE
DAY HAS NOW BECOME ABOUT STATIONARY ACROSS THE SOUTHERN HALF OF
THE CWA. IT IS NOTED FAIRLY WELL ON VISIBLE SATELLITE WHERE A CU
FIELD HAS DEVELOPED FROM NEAR ATHENS TO WACO TO LAMPASAS. MORE
SIGNIFICANT HOWEVER IS THE SUBSTANTIALLY DRIER AIR LOCATED TO THE
NORTH. DEWPOINTS HAVE DROPPED INTO THE LOWER 40S IN MANY AREAS AND
DESPITE THE TEMPS CLIMBING INTO THE LOW 100S...THE AIR DOESNT FEEL
THAT UNCOMFORTABLE. ON THE CONTRARY...SOUTH OF THE FRONT IT IS
QUITE UNPLEASANT WITH TEMP/HUMIDITY APPROACHING HEAT ADVISORY
CRITERIA. HIGH RES MODEL GUIDANCE INDICATES THAT THE FRONTAL
BOUNDARY WILL CONTINUE TO SERVE AS A FOCUS FOR ISOLATED
THUNDERSTORM DEVELOPMENT THROUGH EVENING. ONLY A FEW SPOTTY
SHOWERS HAVE BEEN OBSERVED SO FAR AND THINK BULK OF ANY ACTIVITY
WILL REMAIN SOUTH OF THE CWA. WILL RETAIN SOME 20 POPS THROUGH
00Z. ANY STORMS THAT DEVELOP WILL CONTINUE TO POSE A DOWNBURST
WIND THREAT...ALTHOUGH THAT THREAT WILL NOT BE AS SUBSTANTIAL AS
YESTERDAY. WITH CLEAR SKIES TO THE NORTH AND VERY DRY AIR IN
PLACE...TEMPS SHOULD FALL NICELY AFTER SUNSET TONIGHT. AREAS NORTH
OF THE FRONT WILL LIKELY DROP INTO THE UPPER 60S AND LOWER
70S...WHILE SOUTH OF THE BOUNDARY WHERE MOISTURE CONTENT IS
HIGHER...LOWS WILL BE IN THE MID/UPPER 70S.
SOME CHANGES ARE IN STORE FOR NORTH TEXAS WEATHER HEADED THROUGH
THE UPCOMING WEEK INTO THE WEEKEND. A GENERAL NORTHWEST FLOW ALOFT
WILL PREVAIL THROUGH THE REMAINDER OF THE WEEK WHICH WILL PROVIDE
SOME SUPPORT FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL
DAYS. TOMORROW AFTERNOON AND EVENING AS THE OLD FRONTAL BOUNDARY
RETREATS NORTHWARD...THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WEAK
UPSLOPE FLOW ACROSS THE TX PANHANDLE AND WESTERN OKLAHOMA. THESE
WILL GENERALLY MOVE EAST SOUTHEAST. THE MID-UPPER LEVEL FLOW IS
NOT OVERLY STRONG SO ANY CLUSTER OR COMPLEX THAT DEVELOP SHOULD BE
DRIVEN BY SURGING OUTFLOW. INSTABILITY WILL BE STRONGEST DURING
THE EARLY EVENING HOURS AND WILL BEGIN TO WANE DURING THE OVERNIGHT
HOURS WHICH SHOULD ALLOW THE SYSTEM TO WEAKEN. HIGH RESOLUTION
GUIDANCE APPEARS TO HAVE A HANDLE ON THIS...DRIVING THE SYSTEM
SOUTHEAST WHILE WEAKENING IT AT THE SAME TIME. WILL CONTINUE WITH
SOME 20/30 POPS MAINLY ACROSS THE NORTHERN HALF OF THE CWA.
ON WEDNESDAY...LOW LEVEL FLOW STRENGTHENS AS A STRONGER TROUGH
DIVES INTO THE UPPER PLAINS. EXPECT WEDNESDAY TO BE A BIT BREEZY
ALTHOUGH PRECIPITATION CHANCES APPEAR RATHER LOW AT THIS TIME.
MORE SIGNIFICANT CHANGES BEGIN STARTING THURSDAY WITH THE MEDIUM
RANGE GUIDANCE SHOWING THIS STRONG TROUGH DIGGING INTO THE EASTERN
US. THE GUIDANCE HAS BEEN FAIRLY CONSISTENT WITH THIS FEATURE OVER
THE LAST SEVERAL DAYS AND CONFIDENCE IS INCREASING IN THE LATE
WEEK FORECAST. A 1022MB SURFACE HIGH BUILDS INTO THE CENTRAL US
WITH A RATHER STRONG COLD FRONT MOVING TOWARD NORTH TEXAS BY
FRIDAY. THIS PATTERN...WHILE NOT COMPLETELY UNCOMMON FOR THIS TIME
OF YEAR...WILL BRING A NICE BREAK FROM THE HOT WEATHER TO OUR
AREA. WITH THE FRONTAL BOUNDARY STALLED AND DRAPED ACROSS NORTH
TEXAS...INCREASING UPPER LEVEL NORTHERLY FLOW AND SOME
INSTABILITY... IT APPEARS THAT WE WILL SEE SEVERAL DAYS OF AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS...ALONG WITH COOLER
TEMPERATURES. WILL HAVE HIGHEST POPS ACROSS NORTH TEXAS ON FRI/SAT
AND HAVE EXTENDED SCATTERED THUNDERSTORM CHANCES INTO SUNDAY. WITH
MORE SUBSTANTIAL CLOUD COVER AND SCATTERED THUNDERSTORMS ALONG
WITH SIGNIFICANTLY COOLER TEMPERATURES FROM 850-500MB...SURFACE
HIGHS ARE EXPECTED TO ONLY BE IN THE LOW 90S THROUGH THE UPCOMING
WEEKEND.
DUNN
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 74 100 77 100 79 / 5 10 20 10 10
WACO, TX 76 102 79 102 77 / 5 10 10 10 10
PARIS, TX 65 95 74 95 74 / 5 10 30 20 10
DENTON, TX 67 99 75 100 76 / 5 10 30 20 10
MCKINNEY, TX 68 99 73 98 77 / 5 10 30 20 10
DALLAS, TX 74 101 78 101 80 / 5 10 20 10 10
TERRELL, TX 70 99 75 98 76 / 5 10 20 10 10
CORSICANA, TX 75 101 76 100 76 / 5 10 10 10 10
TEMPLE, TX 74 100 76 99 75 / 10 10 10 10 10
MINERAL WELLS, TX 68 99 73 99 75 / 5 10 20 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
85/85
Hazardous weather outlook, Aug 13, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT MON AUG 13 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
330 PM CDT MON AUG 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING SOUTH OF
A LINE FROM ATHENS TO HILLSBORO TO GOLDTHWAITE. THE MAIN THREAT
FROM THESE STORMS WILL BE LIGHTNING...BUT A FEW STORMS MAY BECOME
STRONG AND PRODUCE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A LOW CHANCE OF THUNDERSTORMS NORTH OF A LINE FROM
COMANCHE...TO HILLSBORO...TO ATHENS TUESDAY NIGHT. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS NORTH OF A LINE FROM DECATUR...TO
PLANO...TO EMORY ON WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED.
A BREEZY DAY ON WEDNESDAY MAY RESULT IN ELEVATED FIRE WEATHER
CONCERNS...PARTICULARLY WEST OF THE I-35 CORRIDOR.
A COLD FRONT WILL MOVE THROUGH NORTH TEXAS LATE IN THE WEEK.
THUNDERSTORM CHANCES WILL ACCOMPANY THE BOUNDARY THURSDAY NIGHT
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...
PRIMARILY ALONG AND SOUTH OF A LINE FROM GOLDTHWAITE...TO
HILLSBORO...TO ATHENS.
Drought, Delta
- When
- August 14, 12:00 AM CST to August 20, 11:59 PM CST
- Where
- Delta forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.386, -95.672 (the zone’s center; the record gives no point)
Severe drought conditions (D2) briefly developed in the county. However, the county received an average of 1-3 of rain during the middle of the month and drought conditions improved to Moderate (D1).
Drought, Hopkins
- When
- August 14, 12:00 AM CST to August 20, 11:59 PM CST
- Where
- Hopkins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
Severe drought conditions (D2) briefly developed in the county. However, the county received an average of 1-3 of rain during the middle of the month and drought conditions improved to Moderate (D1).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14 to 15, 20122 deaths · 1 event
- Wildfire in California, August 14 to 20, 20126 injured · $1.0 million · 1 event
- Damaging Winds in Georgia, August 14, 2012$120,000 · 55 kt wind · 10 events
- Wildfire in Washington, August 14 to 19, 2012$100,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$43,000 · 72 kt wind · 5 events
- Flash Flood in Arizona, August 14 to 15, 2012$40,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$32,000 · 64 kt wind · 5 events
- Damaging Wind in Arizona, August 14, 2012$25,000 · 65 kt wind · 1 event
- Flash Flood and Hail in Pennsylvania, August 14 to 15, 20121 injured · $5,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, August 14, 2012$4,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 14, 2012$4,000 · 1.25 in hail · 7 events
- Drought in Texas, August 14 to 31, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408490, 408491.